The psychoactive ingredient in Ritalin is methylphenidate, which is a stimulant drug that is also found in a number of other medications, including Concerta. These drugs are primarily used for the treatment of attention deficit hyperactivity disorder (ADHD), the sleep disorder narcolepsy, and as mild stimulants for other conditions that may have a side effect of producing lethargy (e.g., stroke, delirium, etc.).
Methylphenidate is a tightly controlled substance and classified as a Schedule II controlled substance by the United States Drug Enforcement Administration (DEA). Schedule II substances are considered to be drugs that have potential medicinal uses, but are also potentially drugs of abuse and most likely produce significant physical or psychological dependence in individuals who take them. The development of physical dependence on Ritalin is associated with the development of both tolerance and withdrawal symptoms that are mentioned by a number of other sources outside of the DEA; however, the actual identification of a formal withdrawal syndrome associated with Ritalin is less well identified.
There are a number of factors that will influence the withdrawal syndrome (or discontinuation syndrome) associated with the use or abuse of Ritalin. The most salient factors are outlined below.
- The short half-life of the drug (which on average is about 2.5 hours in children and 3.5 hours in adults and adolescents). The short half-life indicates that the drug will not remain in an individual’s system for lengthy period of time once the person has discontinued its use. Individuals who take therapeutic doses of Ritalin will have metabolized the drug within 24 hours after discontinuation; individuals taking extremely high doses will take longer to do so.
- For individuals abusing the drug, the typical doses taken on a regular basis will influence the withdrawal process as well as the length of time the individual was abusing the drug.
- Stopping the drug suddenly compared to slowly cutting down the dosage will also affect the onset of withdrawal symptoms and their duration.
- Individuals have different variations in metabolism, and this will result in individual variations in the onset of withdrawal symptoms and their duration. In addition, individual differences in psychological makeup will also affect the withdrawal process.
The literature lists a number of potential symptoms that can occur during withdrawal from Ritalin. Is important to note that most individuals will not experience all the symptoms. In fact, most individuals will only experience a few of them. The longer one took the drug, the higher amount of the drug that one typically took, and other factors will affect the specific withdrawal process. The symptoms that are most commonly listed in the literature include:
- Issues with mood or mood swings: Because methylphenidate primarily affects the neurotransmitters dopamine and norepinephrine by increasing their availability in the central nervous system, once an individual discontinues the drug, there is a depletion of these neurotransmitters. This results in what is often termed the “crash,” which is a rush of apathy, depression, and hopelessness in individuals once they discontinue stimulant medications. Some individuals may experience issues with anxiety and, in rare cases, delusions or hallucinations.
- Lethargy, fatigue, and extreme tiredness: Many individuals will experience an increased need to get sleep following discontinuation of Ritalin.
- An increase in appetite: Some individuals may gain weight after they discontinue Ritalin.
- Muscle cramps: Some individuals may experience achiness or cramping in the muscles.
- Overall malaise: Headaches, mild tremors, nausea, and general feelings of illness may be present.
- Autonomic nervous system symptoms: These can include increased heart rate, increased blood pressure, fever, chills, sweating, and overall jitteriness.
- Cravings: Relapse may occur due to a desire to use the drug again to get rid of withdrawal symptoms.
The actual timeline that occurs when an individual is withdrawing from Ritalin is not well defined, and it is most likely quite variable from individual to individual. In addition, the withdrawal process is most likely not very lengthy. A number of research studies looking at the effects of discontinuing methylphenidate indicate that very short withdrawal periods are expected. This is due to the drug’s very short half-life, and the fact that research studies typically concentrate on individuals who take therapeutic doses of methylphenidate. Individuals who binge on methylphenidate or Ritalin could conceivably have significantly longer withdrawal periods from the drug. If they habitually mix Ritalin with other drugs of abuse, such as alcohol, the withdrawal syndrome for these individuals can be significantly more complicated.
The withdrawal syndrome associated with stimulant medications is often reported to be primarily consisting of psychological symptoms. It is important to understand that the use of this term does not reflect a withdrawal syndrome that is just “in the person’s head” as compared to an actual withdrawal syndrome that primarily presents as psychological signs. The withdrawal syndrome from stimulant medications like Ritalin occurs based on actual physiological changes in the person’s system that are associated with the use of the drug and its discontinuation (e.g., elevations and then sharp declines in the level of the neurotransmitters dopamine, norepinephrine, and others). These psychological symptoms result from actual physiological mechanisms that taking and discontinuing the drug produce. They are not “imagined” or “made up” symptoms that the individual is experiencing.
It should also be understood that individuals who abuse Ritalin often use extremely high amounts of the drug and mix it with other drugs. Individuals who have abused Ritalin for a significant length of time are more likely to display atypical withdrawal syndromes and much more lengthy periods of withdrawal than individuals who use it medicinally under the supervision of a physician.
The withdrawal process from Ritalin is not normally considered to be potentially dangerous or fatal in the same way that withdrawal from alcohol may produce severe seizures. However, in some cases, individuals who mix Ritalin with other drugs (e.g., alcohol) may have a potential to develop seizures during the withdrawal process. Anyone who is undergoing a discontinuation syndrome from any drug is at risk for harm due to potential accidents, lapses in judgment that are related to the effects of the withdrawal process, and stress or potential self-harm due to suicidal thoughts that may occur in some individuals. People are also susceptible to relapse during the withdrawal process.
Individuals who attempt to discontinue Ritalin either from prescribed medicinal use or from abuse should seriously consider consulting with a physician before discontinuing the drug. This is because individuals may experience emotionally distressing issues associated with discontinuing the drug or may be at risk for harm and relapse if they cannot tolerate the withdrawal process.
It is highly recommended that individuals discontinuing Ritalin do so under the supervision of a physician and a formal withdrawal management program. Physicians can monitor the individual who is discontinuing Ritalin, administer medications to help the individual to negotiate the distressing symptoms of withdrawal, and address any other co-occurring issues that may complicate the process. Individuals who attempt to withdraw from abuse of Ritalin on their own are at a high risk for relapse and for potential dangerous complications that would not otherwise occur if they were enrolled in a professional withdrawal management program.